Maine, 2003

Damaging Wind in Maine, August 11, 2003

August 11, 2003 · NWS GYX · 1 event in 1 county or zone

A severe thunderstorm moving through Cumberland County knocked over trees in Pownal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A severe thunderstorm moving through Cumberland County knocked over trees in Pownal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 11, 1:43 PM EST, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 11, 1:43 PM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
243 PM EDT MON AUG 11 2003

ANOTHER SOUPY DAY WTH DEWPTS IN THE MID 60S TO LOWR 70S AND SPOTTY
SHOWRS.  THE CDFNT THAT WEVE BEEN WAITING FOR TO CHANGE THE
AIRMASS WAS ALONG THE ST LAWRENCE AND TRYING TO MAKE ITS WAY SE.
MODELS SWING THE WINDS AROUND TO NW TNGT BUT ANY SHWR FREE WX WL
HAVE TO WAIT TIL THE UPR TROF GOES THRU ON WED.  THE CDFNT WL
PROBABLY BE DELAYED AND CUD BE A FOCUS FOR CONVECTION TMRW.  WL BE
GOING WITH LKLY POPS FOR TNGT ACRS THE FA AND THEN GRADUALLY LWR
THEM FROM NW TO SE.  NO REAL CHNG IN AIRMASS WITH THIS SYSTEM...H8
TEMPS REMAIN IN THE TEENS.  THE NEXT CDFNT SHOWS MORE PROMISE ON
FRI.

WL BE DROPPING THE FLD WATCH WTH THIS ISSUANCE.  ANY SHWR ACTVTY IN
CENTRAL NH SHUD PRODUCE QPF WITHIN LIMITS.

.GYX...NIL

TEB
Hazardous weather outlook, Aug 11, 3:13 AM EST, 16 hours 26 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-111915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
413 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT FOR GRAFTON AND CARROLL COUNTIES IN NEW
HAMPSHIRE THIS AFTERNOON AND TONIGHT.  THESE COUNTIES HAVE RECEIVED
VERY HEAVY RAINS OVER THE PAST FEW DAYS...AND SHOWERS AND
THUNDERSTORMS THIS AFTERNOON MAY PRODUCE VERY HEAVY RAINS.  THIS
ADDTIONAL RAINS COULD RESULT IN FLOODING OF RIVERS AND STREAMS IN
THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT IN THE
WATCH AREA.

HAYES

The radar

The Portland,ME radar (KGYX), 1 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 11, 7:39 PM EST
Where
Cumberland County, Pownal
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.900, -70.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333455.